[Skip to Content]
[Skip to Content Landing]
Article
November 1980

Thiamine-Deficiency-Related Cardiac Failure-Reply

Author Affiliations

Hospital de Niños Benjamin Bloom University of El Salvador San Salvador, El Salvador
Department of Pediatrics Vanderbilt University Medical Center Nashville, TN 37232

Am J Dis Child. 1980;134(11):1099. doi:10.1001/archpedi.1980.02130230076032
Abstract

In Reply.—When the diagnosis of beriberi heart disease is considered in an individual patient, it should be kept in mind that the genesis of the cardiovascular abnormalities are diverse and a number of variations in initial observation have been recognized.1 First, there are the classic "wet" forms, in which signs and symptoms of right-sided heart failure with normal or high cardiac output are the initially observed symptoms. Second, a fulminant or "pernicious" variant, termed Shoshin (from the Japanese sho, meaning acute damage, and shin, meaning heart), may occur with severe biventricular failure, metabolic acidosis, variable cardiac output with vascular collapse, peripheral cyanosis, and death. Treatment of beriberi therefore must be along two main lines: correcting the underlying defect, and treating the clinical manifestations. Obviously, thiamine replacement is the cornerstone of therapy. Treatment of the acidosis with sodium bicarbonate is necessary in critical cases, but it may have only

First Page Preview View Large
First page PDF preview
First page PDF preview
×